View Full Version : Newly Diagnosed: Not sure how Concerta is supposed to be working.


Aleigh
04-18-17, 09:48 PM
Hi Everyone! I'm really relieved to find this forum and hope a few of you might be able to answer my questions. I'm 34 y/o female and was diagnosed with generalized anxiety/panic disorder as a teen. After my diagnosis changed to ADD, everything immediately started to make more sense! What a relief. Now I'm having a few issues finding the right medications for me. My doctor started me on 36mg of Concerta about a month ago. It worked really great for the first few days; My attention span was a million times better and I could actually have a conversation and LISTEN to what people were saying! I was motivated and really excited about the change. Unfortunately, as the next two weeks progressed it felt like it had completely stopped working. I felt really tired and run-down, completely unmotivated to do anything and basically just laid around all day. When I went back to see my doctor she said that perhaps my dose was too low and so she increased my dose to 54mg. Well...my focus is even worse than before! I have a lot more energy and am more motivated but overall, I kinda feel like junk. I feel shaky and my mind is all over the place. I also am having heart palpitations and have noticed that I'm really tense and can't seem to relax. I'm starting to wonder if maybe 36mg isn't enough but 54mg is too much/ 36mg WAS too much or maybe Concerta is just not right for me at all. I'm super confused and am not sure what these side effects could possibly mean. Any ideas? Opinion? Thoughts?

sarahsweets
04-19-17, 06:47 AM
What kind of amphetamines are available in Canada?

Svartsheep
04-20-17, 09:54 AM
I'm in a very similar boat. 18mg made me angry, irritable, headache. Bumped up to 36mg. Focus is much better but I am soooo tired in the afternoon. Lethargic, tense, antsy,motering around aimlessly OR no energy to to even move and I keep forgetting what I was going to do. I guess this is just a trial and error process of the newly diagnosed. My doc did mention switching me to ritalin if concerta doesn't work out...

Letching Gray
04-20-17, 02:30 PM
Aleigh After my diagnosis changed to ADD, everything immediately started to make more sense! What a relief.

My thought is this, see your prescribing physician immediately! Contact her office right now. Tell them about your palpitations, ask them to ask your doctor what you should do while making an appointment to see her ASAP.

Aleigh
04-21-17, 01:01 AM
If it was someone else I would be concerned but I've had anxiety problems since I was a kid. Palpatations are nothing new unfortunately. My heart rate is normally fast but I'm a little less on edge because Doc gave me a full physical before prescribing anything. I'm seeing her tomorrow anyway and I'll tell her all my concerns and that I think I might try Strattera instead. I dont think the stimulant is working very well for me.

sarahsweets
04-21-17, 03:45 AM
Hi Everyone! I'm really relieved to find this forum and hope a few of you might be able to answer my questions. I'm 34 y/o female and was diagnosed with generalized anxiety/panic disorder as a teen. After my diagnosis changed to ADD, everything immediately started to make more sense! What a relief. Now I'm having a few issues finding the right medications for me. My doctor started me on 36mg of Concerta about a month ago. It worked really great for the first few days; My attention span was a million times better and I could actually have a conversation and LISTEN to what people were saying! I was motivated and really excited about the change. Unfortunately, as the next two weeks progressed it felt like it had completely stopped working. I felt really tired and run-down, completely unmotivated to do anything and basically just laid around all day. When I went back to see my doctor she said that perhaps my dose was too low and so she increased my dose to 54mg. Well...my focus is even worse than before! I have a lot more energy and am more motivated but overall, I kinda feel like junk. I feel shaky and my mind is all over the place. I also am having heart palpitations and have noticed that I'm really tense and can't seem to relax. I'm starting to wonder if maybe 36mg isn't enough but 54mg is too much/ 36mg WAS too much or maybe Concerta is just not right for me at all. I'm super confused and am not sure what these side effects could possibly mean. Any ideas? Opinion? Thoughts?

The reason I asked what amphetamines were available in Canada is because it doesnt seem like concerta is working for you. Its from the methylphenidate class of drugs which means its possible that something like ritalin might not work for you too. Many people who have the issues that you are having find that amphetamines work really well for them.

Letching Gray
04-21-17, 05:29 AM
If it was someone else I would be concerned but I've had anxiety problems since I was a kid. Palpatations are nothing new unfortunately. My heart rate is normally fast but I'm a little less on edge because Doc gave me a full physical before prescribing anything. I'm seeing her tomorrow anyway and I'll tell her all my concerns and that I think I might try Strattera instead. I dont think the stimulant is working very well for me.

Important information about Strattera

This medicine may cause sleepiness. If affected, potentially hazardous activities, such as riding bikes, climbing trees, driving or operating machinary should be avoided.
People taking this medicine should have their blood pressure and heart rate (pulse) checked before treatment is started. Blood pressure and pulse should then be regularly monitored (usually at least every six months and after any dose changes) for as long as the person is taking the medicine.
This medicine may decrease appetite and some children may lose weight during inital treatment. However, growth is not likely to be affected significantly. Your doctor will monitor height and weight as a precaution. If children are not growing or gaining weight as they should the doctor may suggest breaks from the medicine to allow growth to catch up.
If you or your child experience any heart palpitations, chest pain when exercising, shortness of breath, or fainting for no apparent reason while taking this medicine, you should let your doctor know straight away.


heart palpitations without introducing a drug like Strattera is reason to be concerned about starting it.

tearsong
04-27-17, 08:49 PM
My doctor started me on 36mg of Concerta about a month ago. It worked really great for the first few days; My attention span was a million times better and I could actually have a conversation and LISTEN to what people were saying! I was motivated and really excited about the change. Unfortunately, as the next two weeks progressed it felt like it had completely stopped working. I felt really tired and run-down, completely unmotivated to do anything and basically just laid around all day. When I went back to see my doctor she said that perhaps my dose was too low and so she increased my dose to 54mg. Well...my focus is even worse than before! I have a lot more energy and am more motivated but overall, I kinda feel like junk.

Another scenarios are also possible...
I've been told (by other ADHD'ers, not by a doctor!) that having too high a dose can actually make ADHD symptoms WORSE. It's possible that after your body adjusted for it, 36 mg was still too much after it built up in your system. (Unless Concerta is similar to Adderall, which doesn't "build up"?) But the 54 mg version DEFINITELY seems to fit into that category!

*** Obligatory Note ***
I'm not a medical doctor. :P

I feel shaky and my mind is all over the place. I also am having heart palpitations and have noticed that I'm really tense and can't seem to relax. I'm starting to wonder if maybe 36mg isn't enough but 54mg is too much/ 36mg WAS too much or maybe Concerta is just not right for me at all. I'm super confused and am not sure what these side effects could possibly mean. Any ideas? Opinion? Thoughts?

I agree with others -- it seems like that is just NOT the med for you, and you should call your doctor immediately! It does sometimes take time to find the right medication or medication combination. It sux, to be sure, but I'm sure very few of us have found "the right" medication on the first go. :(

I sure haven't.... >.<